Troubling twitches are likely benign
DEAR DR. ROACH: I have a 53-year-old daughter who is troubled by muscle twitches. They occur on various parts of her body, some lasting for several minutes, and others much longer. No pain is associated with these mysterious twitches, but recently their frequency seems to be increasing, along with the severity.
She has seen several neurologists and internists, and had numerous tests, and nobody has made a diagnosis. My daughter is relieved that nothing serious has been discovered, but is quite nervous that the problem persists. Do you have any thoughts or suggestions? -- Anon.
ANSWER: I have published columns recently on degenerative neurological diseases, and many of them include muscle twitches, or “fasciculations,” in medical jargon. It is perfectly understandable to be worried about these, especially when they seem to be long-lasting or worsening. Up to 70 percent of people get muscle twitches from time to time, but there is a subset of those people -- and it sounds like your daughter is in this group -- whose symptoms are significantly more severe.
However, in my role as a general internist, the vast majority of people I see with this concern do not have any identifiable disease. In this case, the term “benign fasciculations” is used, even if it doesn’t seem so benign to the person suffering with them.
A careful history and exam usually is enough to confirm the benign nature of the person’s condition. Sometimes an EMG (electromyography) test is performed, just to be sure. If the EMG is also normal, the risk of a serious condition is just about zero.
DEAR DR. ROACH: I am a 66-year-old female in great health. I was diagnosed with atrial fibrillation about eight years ago. I don’t feel like I have a-fib often, or an intense case of it. I have been taking diltiazem with an aspirin daily. Although, over the past three months I have been trying to wean myself from the diltiazem and have been taking it every other day instead.
My doctor is encouraging me to go on blood thinners, which he knows I do not want to do. What is your opinion on blood thinners and their side effects? There are so many people being diagnosed with a-fib these days, with many different paths to follow with medications. I don’t like taking medications, because the side effects are sometimes worse. I don’t take meds for any other medical issues at this time. It seems doctors don’t agree on how to treat a-fib. -- K.N.
ANSWER: It may seem that doctors don’t agree how best to treat a-fib, but one reason for that is that everyone has his or her own individual risks. The decision of whether to use anticoagulants in a person with atrial fibrillation thus needs to be individualized, and most experts use a scale called the CHA2DS2-VASc score to evaluate an individual’s risk.
Your score is at least 2, and in a study using people with a score of 2 or higher, anticoagulation had more benefit than risk, so I would agree with your doctor’s recommendation to use an anticoagulant, such as warfarin, or one of the newer agents (which have the benefit of not needing periodic blood tests).
I have mentioned before that there are alternatives to anticoagulation. I discussed the WATCHMAN, a left atrial appendage occlusion device, in a previous column. For people who really don’t want to be (or can’t be) on an anticoagulant, it is worth considering.
The booklet on abnormal heart rhythms explains atrial fibrillation and the more common heart rhythm disturbances in greater detail. Readers can obtain a copy by writing: Dr. Roach, Book No. 107, 628 Virginia Dr., Orlando, FL 32803 Enclose a check or money order (no cash) for $4.75 U.S./$6. Can. with the recipient’s printed name and address. Please allow four weeks for delivery.